Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Heavy bleeding stopped after taking primolut. Ultrasound showed endometrial hyperplasia. Should I continue primolut?

DOCTOR OF THE MONTH - Mar 2016
Mar 2016
User rating for this question
Very Good
Answered by

OBGYN
Practicing since : 2011
Answered : 4047 Questions
Question
Hi dr. Im 45 y/o. Had spotting for 1 month and then heavy bleeding for 10 days then it stopped for 2 days then bled again then stopped for 1 day and then on again. My GP prescribed me primolut which ive been taking, 5 mg tid (its my 8th day now). The bleeding has completely stopped for now (i know im gonna bleed again within 2-4 days after the last dose). I had an ultrasound done which showed endometrial hyperplasia (19 mm). I am currently overseas and im planning to see my obgyne back home in april (because thats the only time when ill be free). It says in the leaflet of primolut, to prevent recurrent DYsfunctional uterine bleeding, primolut can be taken. Can i still take primolut until such time that i see my obgyne in april? Thanks very much
Posted Thu, 21 Mar 2013 in Women's Health
 
 
Answered by Dr. S Patra 1 hour later
Hello,

Thanks for writing to us. I am trying to solve your problem.

According to your ultrasound report (USG), you have diagnosed endometrial hyperplasia (19 mm) with association of endometriosis of ovary or PID. These are causing irregular spotting to heavy bleeding in concurrent cycle and may lead to dysfunctional uterine bleeding (DUB) in later stage.

Other associated factors for above condition are hormonal imbalance (common in perimenopausal age group), stress/ anxiety/ psychological factor, thyroid disturbance etc. Here, complete hormonal assay, blood sugar test & endometrial biopsy are advisable to rule out other pathology.

In this stage, medical treatment includes haemostatic agent combined with oral progesterone tab (like Primolut N) for 3-6 months duration to control bleeding and regularize cycle. It should be taken in this manner "3 weeks on-1 week off" for highest effectiveness. So, you can continue above said medication until you visit your gynecologist.

In case of failed medical therapy, uterine curettage (D & C) and endometrial ablation/ resection can be done to treat the same.

In extreme cases, total abdominal hysterectomy (removal of uterus, tube & cervix including ovaries) is the ideal choice & gold standard procedure in your age group to control bleeding & future complication completely.

After that, Hormone Replacement Therapy (HRT) can be given for few years to control menopausal symptoms (like hot flushes, vasomotor changes etc).

In addition, the following things should help:

1) Take healthy diet with iron supplements.
2) Drink more water/ juice and eat more vegetables/ fruits.
3) Try to avoid heavy work or strain full activity. Keep bowel habit regular
4) Avoid stress/anxiety by XXXXXXX breathing & maintain personal hygiene properly.

Hope I have answered your query. If you have any further questions, I will be happy to help.

Wish your good health & take care yourself.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Follow-up: Heavy bleeding stopped after taking primolut. Ultrasound showed endometrial hyperplasia. Should I continue primolut? 25 minutes later
Thanks so much for your reply Dr. I just want to clarify something. What did you mean Dr by the *3weeks on - 1 week off"? Did you mean to take continuous 3 weeks of primolut N? Because It says in the leaflet, to take the tablet on day 16th - 25th of the cycle, so thats only for 10 days. If i am to take the tablet for 3 weeks continuously, when do i start? And would it be the of same dose (5 mg, TID)?
Thanks very much
 
 
Answered by Dr. S Patra 1 hour later
Hello,

Thanks for follow up query. I am happy to help you.

There are two types of medical treatment (hormonal) modalities in cyclic therapy to treat above said condition. These are as follows:

1) In case of ovular cycle with heavy bleeding, it is given from day 16th to day 25 to arrest bleeding and regularize cycle.

2) In case of anovular cycle with irregular bleeding, it is given from day 5th to day 25th of cycle or continuous 3 weeks from any starting day with 1 week off (in this time you will get withdrawal bleeding, similar to period) for at least 3 consecutive cycles.

In my thought, 2nd option is appropriate for your case. It has dual benefit in controlling bleeding & regularization of cycle along with suppression of endometrium (as you are suffering from endometrial hyperplasia) with high effectiveness. Usually duration of the course is 3-6 months with same dose as before.

Hope, I am able to understand you all of my points with more clarification.

Be well & stay healthy.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Follow-up: Heavy bleeding stopped after taking primolut. Ultrasound showed endometrial hyperplasia. Should I continue primolut? 4 hours later
Thank you very much Dr Patra. You have indeed clarified all my queries..
 
 
Answered by Dr. S Patra 24 minutes later
Hello,

You are most welcome in our XXXXXXX platform.

You can directly consult with me in future by visiting my profile on WWW.WWWW.WW
Take care yourself.

Regards,
Dr Soumen
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Treatment/Therapy
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor